Wyoming, 2023Hail in Wyoming, May 17, 2023
May 17, 2023 · NWS RIW · 2 events in 1 county or zone
A severe thunderstorm developed over northwestern Natrona County and became severe as it moved southeastward.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm developed over northwestern Natrona County and became severe as it moved southeastward.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 17, 10:09 AM MST, 2 hours 6 minutes earlier.
Area forecast discussion, May 17, 10:09 AM MST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1109 AM MDT Wed May 17 2023
.SYNOPSIS...
Issued at 108 AM MDT Wed May 17 2023
The flow pattern remains light, with several pesky weak disturbances
through the period. A couple of shortwaves bring weak cold fronts
into the area Wednesday and Thursday. Moisture values remain above
normal, so moderate rainfall is possible along the cold front
Wednesday and Thursday afternoon/evening. By this weekend temps will
begin to rise in earnest as more amplified/organized ridging
develops over the western US. There will be chances for afternoon
convection each day somewhere in the CWA. Early next week an upper-
low looks to clip western WY, which would bring more widespread rain
and thunderstorm chances to the CWA, but temperatures should remain
above normal.
&&
.DISCUSSION...Today through Tuesday
Issued at 108 AM MDT Wed May 17 2023
A shortwave and associated cold front passes through this
afternoon/evening, with widespread rain and thunderstorms likely
along the front. The front is likely to stall along the Continental
Divide, so areas west of the Continental Divide shouldn't see much
change temperature-wise today. For areas east of the Continental
Divide this will drop temps slightly through Thursday, but temps
will be about average for this time of year. A second shortwave will
pass through southwest WY and northern UT Thursday into Friday,
which will lead to rain showers and thunderstorms for southwest WY
through Friday morning. Afternoon thunderstorm chances hang around
through the end of the week into this weekend for most locations.
The flooding threat continues for western valleys, particularly Star
Valley. Flooding is already occurring along the Salt River near Etna,
with drone footage of the flooding sent to us from Lincoln County
EM. With warm temps and thunderstorm chances each afternoon the
flood threat will not diminish anytime soon.
By Saturday the ridge strengthens and temps warm substantially.
Widespread highs in the 70s and 80s are likely from Saturday through
Monday. Some locations in the Bighorn Basin may even approach 90
degrees by Monday. There is better agreement with the 00Z suite of
model guidance tonight on the pattern early next week, but much
remains uncertain. A strong Pacific low will move onshore into the
PACNW region on Monday and will struggle to push east due to the
strong ridge over the region. The exact evolution is yet to be
determined, but would expect the strong ridge to stave off the upper-
low. It could very well clip western portions of the area and have
enough influence for some more vigorous convective activity from
Monday through Wednesday and beyond. Overall expect temps to stay
above normal into next week and possibly through the rest of the
month of May. If this pattern holds true areas west of the Divide
would likely have to deal with more flooding issues thanks to rain
from thunderstorms and possible high mountain snowmelt.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1108 AM MDT Wed May 17 2023
A cold front continues passing through the area, with locations east
of the Divide experiencing winds shifting northerly. Along with the
front, scattered showers, with some thunderstorms, are likely to
develop through the afternoon hours. This activity will likely last
after sunset, diminishing from 06Z to 12Z. Gusty winds will likely
accompany the front and any showers/thunderstorms, with gusts
between 20 and 30 knots. Generally VFR conditions are expected
through the TAF period, with exception being any heavier rain,
potentially bringing conditions down to brief MVFR. KCPR could see
MVFR ceilings after sunset, with lasting overcast clouds.
Winds will become lighter overnight and as rain chances decrease
across the area. Thursday, another chances of afternoon showers and
thunderstorms for the afternoon.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued at 108 AM MDT Wed May 17 2023
A cold front will bring widespread rain showers and thunderstorms to
the area today. There is a chance of wetting rain for zones east of
the Continental Divide today. East of the Continental Divide zones
will also have a wind shift from north to south in the morning and
afternoon. Winds will shift northerly behind the front and gusts of
25 to 35 mph will occur. West of the Continental Divide winds will
be gusty from the west/northwest. Zones 277, 278, and 279 will have
wind gusts of 25 to 35 mph. Smoke dispersal will be good to
excellent this afternoon and Thursday afternoon. Another cold front
drops down during the day on Thursday with northerly wind gusts of
20 to 30 mph. More rain showers and thunderstorms will occur
Thursday across the area, ending from north to south during the day.
The best chance of wetting rain will be west of the Continental
Divide Thursday.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...Rowe
DISCUSSION...Rowe
AVIATION...Wittmann
FIRE WEATHER...Rowe
Hazardous weather outlook, May 17, 12:54 AM MST, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
154 AM MDT Wed May 17 2023
WYZ001>020-022>030-181200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
154 AM MDT Wed May 17 2023
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
A Cold front passes through the area today, which will bring rain
showers and thunderstorms, plus gusty northerly winds east of the
Continental Divide. Minor flooding continues across western valleys.
.DAYS TWO THROUGH SEVEN...Thursday through Wednesday.
Thursday...Another cold front sweeps through areas east of the
Continental Divide. Showers and thunderstorms become more
widespread.
Friday...Isolated thunderstorms are possible in western mountains.
Saturday through Wednesday...Above normal temperatures. Mountain
snowmelt increases, resulting in rising water levels. Rivers and
creeks across the far west and near foothill locations are most
likely to be impacted. Isolated thunderstorms are possible,
especially west of the Continental Divide.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon or tonight.
In the hours before
Special weather statement, May 17, 11:56 AM MST, 19 minutes before
Special Weather Statement
National Weather Service Riverton WY
1256 PM MDT Wed May 17 2023
WYZ020-171945-
Natrona County Lower Elevations-
1256 PM MDT Wed May 17 2023
...A strong thunderstorm will impact portions of central Natrona
County through 145 PM MDT...
At 1255 PM MDT, Doppler radar was tracking a strong thunderstorm near
Powder River, or 34 miles northwest of Casper, moving southeast at 20
mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Goldeneye Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4314 10702 4319 10692 4301 10657 4285 10685
TIME...MOT...LOC 1855Z 318DEG 18KT 4310 10692
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
WittmannHail, Natrona
- When
- May 17, 12:15 PM MST to 12:20 PM MST
- Where
- Natrona County, 4.27 mi WNW of Natrona to 2.53 mi W of Natrona
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.050, -106.900
The Wyoming Highway Patrol reported nickel size hail along US 20 26 near Natrona.
Hail, Natrona
- When
- May 17, 1:15 PM MST to 1:18 PM MST
- Where
- Natrona County, Mills
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.830, -106.530
A trained spotter reported quarter size hail to the west of Casper.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in American Samoa, May 17, 2023$260,000 · 2 events
- Dense Smoke in North Dakota, May 17, 202336 events
- Frost and Freeze in New York, May 17 to 18, 202317 events
- Flash Flood and Damaging Winds in Alabama, May 17, 202352 kt wind · 8 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 17, 20235 events
- Hail and Damaging Winds in Florida, May 17, 202350 kt wind · 5 events
- Dense Smoke in South Dakota, May 17, 20235 events
- Flood and Hail in South Dakota, May 17, 20231 in hail · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 17, 202350 kt wind · 4 events
- Hail in Texas, May 17, 20231.75 in hail · 4 events
- Hail and Damaging Winds in South Carolina, May 17, 20231 in hail · 3 events
- Hail in Arizona, May 17, 20231.5 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100662, 1100663.